Visine Eye Drops For Eye Allergies

Visine is not the best treatment for eye allergies..

Should I Use Visine Eye Drops For Eye Allergies?

Visine and many other over-the-counter (OTC) eye drops are not good choices for the treatment of eye allergies. Many OTC eye drops contain topical decongestants, such as naphazoline and tetrahydrozoline, which act to decrease redness of the eyes. Some OTC eye drops combine topical decongestants and topical antihistamines, such as found in Visine-A and Opcon-A.

While these various eye drops are effective for the short-term relief of eye redness, as well as eye itching when the topical antihistamine is added, the long-term use of topical decongestants can lead to side effects.

When topical decongestant eye drops, such as Visine, are used regularly, physical dependence (some people might call this “addiction”) on the eye drop can develop. The benefit of the eye drop lasts for less and less time with continued use, and the redness and swelling of the eye actually get worse as the medicine wears off. This results in the need to use the eye drops multiple times per day to keep the eye redness under control. The dependence on topical decongestant eye drops is termed conjunctivitis medicamentosa.

This condition gets better several days after the topical decongestant eye drops are stopped, and may require the use of other therapies, such as cold compresses, lubricant eye drops, and even short-term treatment with topical non-steroidal anti-inflammatory or steroid eye drops.

There are better choices for OTC eye drops for the treatment of eye allergies, including ketotifen, which is a topical antihistamine and mast-cell stabilizing eye drop. Ketotifen is marketed under the brands Zaditor, Alaway, Claritin Eye, Zyrtec Eye, Visine All Day Eye Itch Relief, as well as generic versions.

Learn more about the use of prescription medications for the treatment of eye allergies.


Spector SL, Raizman MB. Conjunctivitis Medicamentosa. J Allergy Clin Immunol. 1994 Jul;94(1):134-6.

Continue Reading